Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 267, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jun 30, 2012, 10:05 PM CDT for Jewell County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2012, 10:05 PM CDT (03:05 UTC)
- Expired
- Jun 30, 2012, 10:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Jewell County, KS
The radar
The Grand Island radar (KUEX), 56 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4159 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1236 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
381 WUUS53 KGID 010305 SVRGID KSC089-010330- /O.NEW.KGID.SV.W.0267.120701T0305Z-120701T0330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HASTINGS NE 1005 PM CDT SAT JUN 30 2012 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN JEWELL COUNTY IN NORTH CENTRAL KANSAS... * UNTIL 1030 PM CDT * AT 1003 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LOVEWELL STATE PARK...OR 29 MILES NORTHWEST OF CONCORDIA...AND MOVING SOUTH AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... LOVEWELL STATE PARK AND FORMOSO. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3981 9828 4000 9827 3999 9793 3977 9793 TIME...MOT...LOC 0305Z 020DEG 4KT 3989 9802 WIND...HAIL 60MPH 1.00IN $$ BRYANT
2 follow-up statements
572 WWUS53 KGID 010318 SVSGID SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1018 PM CDT SAT JUN 30 2012 KSC089-010330- /O.CON.KGID.SV.W.0267.000000T0000Z-120701T0330Z/ JEWELL KS- 1018 PM CDT SAT JUN 30 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN JEWELL COUNTY UNTIL 1030 PM CDT... AT 1012 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF LOVEWELL STATE PARK...OR 30 MILES NORTH OF BELOIT...MOVING SOUTH AT 5 MPH. LOCATIONS IMPACTED INCLUDE... LOVEWELL STATE PARK AND FORMOSO. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3981 9828 4000 9827 3999 9793 3977 9793 TIME...MOT...LOC 0318Z 354DEG 8KT 3989 9815 WIND...HAIL 60MPH 1.00IN $$ BRYANT
330 WWUS53 KGID 010326 SVSGID SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1026 PM CDT SAT JUN 30 2012 KSC089-010337- /O.EXP.KGID.SV.W.0267.000000T0000Z-120701T0330Z/ JEWELL KS- 1026 PM CDT SAT JUN 30 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEWELL COUNTY WILL EXPIRE AT 1030 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3981 9828 4000 9827 3999 9793 3977 9793 TIME...MOT...LOC 0327Z 354DEG 8KT 3987 9815 $$ BRYANT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:50 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, Jun 30, 6:50 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 650 PM CDT SAT JUN 30 2012 .AVIATION...00Z KGRI TAF...PRIMARILY VFR CONDITIONS TO PERSIST AT KGRI FOR THE NEXT 24 HOURS. IN THE MEANTIME...DO NOT EXPECT MID LEVEL CLOUD DECK TO CLEAR OUT VERY SOON...AND BKN CIGS NEAR OR JUST BELOW 15KFT EXPECTED THROUGH THE OVERNIGHT HOURS. IN ADDITION...A MEANDERING BOUNDARY TO THE SOUTH OF THE TERMINAL MAY HELP SPARK A FEW TSRAS DURING THE LATE EVENING HOURS NEAR KGRI...AND INCLUDED A TEMPO GROUP FROM 01/03Z-01/07Z TO COVER THIS POSSIBILITY. THEREAFTER...EXPECT CLOUDS TO BEGIN TO THIN BY MORNING...WITH WINDS INCREASING FROM THE SOUTH AS PRESSURE GRADIENT TIGHTENS ACROSS THE REGION. && .PREV DISCUSSION... /ISSUED 257 PM CDT SAT JUN 30 2012/ SHORT TERM...TONIGHT AND TOMORROW. ONGOING WEATHER AT PRESENT TIME. MAIN CONCERNS FOR THE SHORT TERM PERIOD WILL FOCUS ON CHANCES FOR THUNDERSTORMS AND HIGH TEMPERATURES. WHILE THE UPPER LEVEL RIDGE CONTINUES TO FLATTEN...A FEW UPPER LEVEL SHORT WAVES WILL CONTINUE TO SLIDE ACROSS THE REGION THROUGH THE OVERNIGHT HOURS INTO TOMORROW. AT THE SURFACE...LOW PRESSURE ALONG THE FRONT RANGE AND A MEANDERING BOUNDARY WILL ALSO HELP SUPPORT THE CHANCE FOR SHOWERS AND THUNDERSTORMS DURING THE OVERNIGHT HOURS. WHILE WEAK SHEAR PERSISTS...AND A CAP WILL BE PRESENT ACROSS THE REGION...SHOULD STORMS DEVELOP AS ARE CONTINUING...DECENT INSTABILITY ACROSS THE REGION SUGGESTS STORMS COULD BECOME SEVERE SHOULD THEY BREAK THE CAP. MAIN CONCERN WILL LIKELY BE LARGE HAIL...ALTHOUGH DAMAGING WINDS WILL ALSO BE A THREAT. BY TOMORROW...AN UPPER LEVEL RIDGE BUILDS BACK INTO THE REGION WITH WARM AIR ADVECTION AND WARMER 850 TEMPERATURES SLIDING BACK INTO THE AREA. DECIDED TO INCREASE HIGH TEMPERATURES A TAD TOMORROW ESPECIALLY ACROSS THE NORTH...AS MODEL GUIDANCE SUGGESTS POSSIBLE 100S NEAR ODX. LONG TERM...SUNDAY NIGHT THROUGH SATURDAY. THE FORECAST CAN BE SUMMED UP AS HOT AND DRY. STAGNANT AIR MASS IS FORECAST TO KEEP GRIP ON THE AREA AS STRONG UPPER RIDGE REMAINS ANCHORED OVER THE CENTRAL PLAINS. AT THIS POINT RIDGE RIDERS WILL STAY WEST AND NORTH OF THE AREA. TOWARDS THE END OF THE PERIOD...NEXT WEEKEND...WHEN THE RIDGE MAY BREAK DOWN ENOUGH TO ALLOW A FEW WAVES TO ROTATE OVER THE AREA. MAX TEMPS AROUND THE CENTURY MARK AND MINS 70 TO 75 WILL BE THE MONOTONOUS RULE THROUGH THE PERIOD. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && AVIATION...ROSSI SHORT TERM...SALTZMAN LONG TERM...EDDY
Hazardous weather outlook, Jun 30, 3:15 PM CDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 315 PM CDT SAT JUN 30 2012 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 012015- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 315 PM CDT SAT JUN 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS EVENING AND TONIGHT. ISOLATED THUNDERSTORMS WILL OCCUR OVER THE AREA THROUGH THE NIGHT. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE...WITH THE PRIMARY HAZARDS BEING DAMAGING WINDS AND QUARTER SIZE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY MORNING ALONG AND NORTHEAST OF A LINE FROM HEBRON...TO HASTINGS...TO NORTH LOUP. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. HEAT INDEX VALUES WILL AGAIN APPROACH 105 DEGREES ACROSS MOST OF THE AREA ON SUNDAY. THEY WILL ALSO BE NEAR 105 DEGREES IN NORTH CENTRAL KANSAS EVERY AFTERNOON THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... LOCALIZED SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Special weather statement, Jun 30, 9:13 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
913 PM CDT SAT JUN 30 2012
KSZ007-NEZ086-087-010245-
JEWELL KS-NUCKOLLS NE-THAYER NE-
913 PM CDT SAT JUN 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN THAYER...
SOUTHEASTERN NUCKOLLS AND NORTHEASTERN JEWELL COUNTIES UNTIL 945 PM
CDT...
AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARDY...OR 34 MILES NORTHWEST OF
CONCORDIA...MOVING NORTHEAST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HARDY...
BYRON...
LAT...LON 4000 9792 3986 9793 3993 9805 4013 9805
4012 9775 4000 9775
TIME...MOT...LOC 0214Z 226DEG 7KT 4000 9797
ROSSILocal storm report, Jun 30, 9:26 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
926 PM CDT SAT JUN 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL 5 SSE KENSINGTON 39.70N 99.00W
06/30/2012 E0.25 INCH SMITH KS PUBLIC
PEA SIZED HAIL WITH LIGHT RAIN
&&
PBEDALocal storm report, Jun 30, 9:30 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
930 PM CDT SAT JUN 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL 8 S LEBANON 39.69N 98.56W
06/30/2012 E0.50 INCH SMITH KS TRAINED SPOTTER
DIME SIZED HAIL WITH HEAVY RAIN
&&
PBEDASpecial weather statement, Jun 30, 9:32 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 932 PM CDT SAT JUN 30 2012 KSZ006-007-010300- JEWELL KS-SMITH KS- 932 PM CDT SAT JUN 30 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEWELL AND SOUTHEASTERN SMITH COUNTIES UNTIL 1000 PM CDT... AT 931 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF IONIA...OR 24 MILES NORTHWEST OF BELOIT...MOVING EAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... IONIA... LAT...LON 3979 9823 3958 9819 3959 9861 3978 9856 TIME...MOT...LOC 0232Z 285DEG 7KT 3967 9848 ROSSI
Local storm report, Jun 30, 9:35 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
935 PM CDT SAT JUN 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 3 NE WEBBER 39.97N 98.00W
06/30/2012 E0.50 INCH JEWELL KS AIRPLANE PILOT
DELAYED REPORT. DIME SIZED HAIL LASTED FOR ABOUT 10
MINUTES.
&&
SROSSILocal storm report, Jun 30, 10:00 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1000 PM CDT SAT JUN 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM HAIL 1 E WEBBER 39.93N 98.02W
06/30/2012 M1.00 INCH JEWELL KS TRAINED SPOTTER
PEA TO QUARTER SIZED HAIL. WIND 10 TO 15 MPH.
&&
PBEDAThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:06 PM CDT | Special Weather Statement | GID | Rooks | 24 min |
| Jun 30, 7:32 PM CDT | Special Weather Statement | GID | Rooks | 28 min |
| Jun 30, 7:40 PM CDT | Special Weather Statement | GID | Osborne | 20 min |
| Jun 30, 8:03 PM CDT | Special Weather Statement | GID | Osborne | 42 min |
| Jun 30, 8:10 PM CDT | Severe Thunderstorm Warning | GID | Mitchell, Osborne | 35 min |
| Jun 30, 8:19 PM CDT | Special Weather Statement | GID | Rooks | 41 min |
| Jun 30, 8:33 PM CDT | Special Weather Statement | GID | Osborne | 12 min |
| Jun 30, 8:51 PM CDT | Special Weather Statement | GID | Smith | 39 min |
| Jun 30, 8:58 PM CDT | Special Weather Statement | GID | Rooks | 32 min |
| Jun 30, 9:32 PM CDT | Special Weather Statement | GID | Jewell | 28 min |
| Jun 30, 9:38 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 37 min |
| Jun 30, 10:29 PM CDT | Special Weather Statement | GID | Jewell | 46 min |
| Jun 30, 10:42 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.